1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

New to Metformin - a couple of questions..

Discussion in 'Metformin/Biguanides' started by kerryh66, May 2, 2012.

  1. kerryh66

    kerryh66 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hello all

    I had my first meeting with my DN yesterday, and was expecting to come away with a diet sheet and a magazine, however this was not the case and I came away instead with a script for metformin 500mg, one a day for the first week and then to two a day.

    I havent dared to take one yet mainly because of the related tummy problems (I am already wheat intolerant and suffer from IBS after stress) !!

    My questions are
    1..Is what I read about tummy upsets pretty standard - do most ppl have a bad tummy from it.
    2..Can metformin be taken with the evening meal, instead of with breakfast...my main reason for asking this is that I work in a very small office and the thought of raging trots whilst at work is just beyond the pale...
    3..The Dn told me that if my tummy didnt settle down within a couple of weeks she could script me something else that was gentler on the innards...is this slow release metformin or is it one of the other types of meds.

    Thank you for reading...
     
  2. tree-peony

    tree-peony · Well-Known Member

    Messages:
    686
    Likes Received:
    4
    Trophy Points:
    38
    All I can tell you is I had to swap to the slow release ones, and so far so good :)

    good luck with it all!
     
  3. Daibell

    Daibell LADA · Master

    Messages:
    12,137
    Likes Received:
    7,226
    Trophy Points:
    298
    Hi. I think you can take the single Met in the evening rather than for breakfast but check the leaflet or your DSN if in doubt. I suspect your DSN was talking about Met SR as an alternative. The reason they don't prescribe it to start with is that it costs more. I was lucky and was given it from Day 1.
     
  4. destiny0321

    destiny0321 Type 2 · Well-Known Member

    Messages:
    219
    Likes Received:
    193
    Trophy Points:
    83
    Hello me form in does not suit everyone its trial and error but they will probably put you on slow release me form in I am on sr tablet no problems good luck

    Sent from the Diabetes Forum App
     
  5. another12

    another12 · Active Member

    Messages:
    28
    Likes Received:
    0
    Trophy Points:
    21
    When I was put on metformin I was advised too book time off from work by the doctor, due to possible side affects ie upset stomach and the trots. He even gave me a sick note just incase.
    Upon talking too my boss he agreed as he is also a t2 diabetic. All I can say is the doc was right,and 12 days later I returned to work.
    No problems since then!!
     
  6. BeccaJaneStClair

    BeccaJaneStClair · Well-Known Member

    Messages:
    140
    Likes Received:
    3
    Trophy Points:
    38
    Today is my last day of 500mg only (I increase to two pills tomorrow) and all of my friends kept telling me it would give me the trots, etc. etc....I was okay on days 1, 2, and 3 but on day 4 I wanted to live in the toilet I was on it so frequently! But I've been told it will mellow out. I'm not on slow release, but I'm guessing when I go back in a month if I tell the GP I'm having these problems she will switch me.
     
  7. EFL 43

    EFL 43 · Member

    Messages:
    12
    Likes Received:
    0
    Trophy Points:
    21
    My only medication for diabetes now is 2000 of Metformin, my Dr. said halve the dose as my levels are so good, then my specialist said stay on the 2000, when I went to the pharmacy they told me it was a very high dose. Now I don't know what to think or who to believe. HELP please.
    :?
     
  8. gaoler

    gaoler · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Hi

    In was diagnosed in February this year and put straight onto 500mg Metformin - lasted about 3 hours before I was violently sick, sweating, very weak (from the sickness) and at one point my skin was itching so badly I just wanted to scratch myself to death (between throwing up) ..... after 2 days I went back to the GP and was clearly allergic to the medication itself. Been on 80mg of Gliklazide since then - Blood sugar down from 18 to around 8 and no side effects (just don't drink alcohol AT ALL now)

    Good luck!

    Gaoler :)
     
  9. beercan

    beercan · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi,
    I was diagnosed 12months ago and have been struggling with tiredness headaches and wanting ro eat all the time. Saw a doctor who put me on metformin 500slow release once a day with breakfast. Been on it a week and so far no probs. Not feeling so tired and have stopped snacking. So far so good. After reading some comments on here, o wonder if the slow release are less of a problem with the side effects.

    Sent from the Diabetes Forum App
     
  10. Roman

    Roman · Active Member

    Messages:
    30
    Likes Received:
    0
    Trophy Points:
    26
    In answer to EFL .... if I recall correctly the maximum dose of Metformin is 2500mg / day - 2000mg for the SR form.

    When I took Metformin the standard tabs played havoc with my guts .... the SR tabs were far kinder :)


    'It's a poor mind that can only think of one way to spell a word'
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook